Alert archive / Idaho / Wind Advisories in 2008

Wind Advisory 25, NWS Pocatello, ID

December 29, 2008

NWS Pocatello, ID issued this wind advisory at Dec 29, 2008, 10:06 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 10:06 PM MST (05:06 UTC)
Expired
Dec 30, 2008, 2:58 AM MST
In force
5 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 300506
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1006 PM MST MON DEC 29 2008


IDZ020-021-301100-
/O.NEW.KPIH.WI.Y.0025.081230T0506Z-081230T1100Z/
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT...FORT HALL...AMERICAN FALLS
1006 PM MST MON DEC 29 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM MST TUESDAY. 

A STRONG COLD FRONT WAS MOVING THROUGH THE REGION THIS EVENING
PRODUCING SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS OF 45 TO 55
MPH...ESPECIALLY ACROSS THE ARCO DESERT AND IDAHO NATIONAL
LABORATORY. THE COLD FRONT IS EXPECTED TO PROGRESS INTO WYOMING
AFTER 3 AM WITH WINDS GRADUALLY DIMINISHING BELOW ADVISORY LEVELS
AROUND 4 AM.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND BE
PREPARED FOR AREAS OF BLOWING AND DRIFTING SNOW.

$$
1 follow-up statement
000 
WWUS75 KPIH 300958
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
258 AM MST TUE DEC 30 2008


IDZ020-021-301100-
/O.CAN.KPIH.WI.Y.0025.000000T0000Z-081230T1100Z/
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT...FORT HALL...AMERICAN FALLS
258 AM MST TUE DEC 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE WIND
ADVISORY. 

VERY STRONG WINDS HAVE DIMINISHED EARLY THIS MORNING...HOWEVER
BREEZY CONDITIONS WILL CONTINUE THROUGH THE MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 29, 7:55 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 29, 7:55 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
755 PM MST MON DEC 29 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. STRONG FRONTAL
BOUNDARY WORKING THROUGH SNAKE PLAIN/CNTRL MOUNTAINS AT THIS TIME.
GRIDS HAVE FAIRLY STRONG WIND/WIND GUSTS BUT WINDS IN ZONES LOOK A
BIT ANEMIC. LIKELY DUE TO FORMATTERS. EXPECTING WIND ADVISORY LEVEL
WINDS FROM 8 THRU 11 PM ESPECIALLY OUT ON INL. DECIDED TO COVER WITH
NOWCAST FOR NOW AND WILL DO A QUICK EDIT ON ZONES TO BUMP WINDS
UPWARD IN ZONES 20/21 (IDAHO FALLS AND POCATELLO). REST OF FORECAST
LOOKS GOOD. SEE PREVIOUS DISCUSSION BELOW. HUSTON

VERY WARM TEMPERATURES ACROSS THE REGION TODAY AS A WARM FRONT
SOARED NORTHWARD LAST NIGHT. AWAITING THE ARRIVAL OF THE COLD
FRONT THIS EVENING WHICH IS EXPECTED TO BRING AN ADDITIONAL ROUND
OF PRECIPITATION TO THE AREA...ALTHOUGH MODELS ARE SHOWING THE
MAIN PRECIPITATION BEING LIMITED TO THE MOUNTAINS AND HIGHLANDS.
WILL GO AHEAD AND CANCEL THE WINTER STORM WARNING FOR THE CENTRAL
MOUNTAINS SINCE ANY ADDITIONAL SNOW SHOULD BE RELATIVELY LIGHT. WILL
ALSO ALLOW THE WINTER STORM WARNING FOR THE UPPER SNAKE HIGHLANDS TO
EXPIRE AT 06Z SINCE MODELS ARE SHOWING MAIN PRECIPITATION WINDING
DOWN AFTER THAT TIME. VERY WINDY CONDITIONS EXPECTED AFTER THE FRONT
PASSES TONIGHT TO THE POINT THAT IT WILL BE NEAR HIGH WIND WARNING
CRITERIA IN THE CENTRAL MOUNTAINS. THE THINKING IS THAT THE VALLEYS
COULD SEE WIND GUSTS TO 30-35KTS AND AT RIDGE TOP 55KTS IS POSSIBLE.
WILL HOLD OFF ON ANY HIGH WIND WARNINGS TO SEE IF ANY OBSERVATION
BEGIN LEANING IN THIS DIRECTION.

TUESDAY LOOKS RELATIVELY BENIGN AS THE AREA WILL BE IN BETWEEN
SYSTEMS...ALTHOUGH COLDER WITH HIGHS IN MOST LOCATIONS STAYING
AT OR BELOW FREEZING. NEXT SYSTEM ARRIVES WEDNESDAY. THIS SYSTEM
LOOKS VERY SIMILAR TO THE SYSTEM THAT AFFECTED THE AREA SUNDAY AND
TODAY. ITS A WARMER SYSTEM WITH WIDESPREAD PRECIPITATION EXPECTED
IN THE MOUNTAINS AND VERY LITTLE IN THE SNAKE PLAIN. DO NOT
CURRENTLY THINK THE AREA WILL SEE AS MUCH WARM AIR WITH THIS
SYSTEM...BUT SOME LOCATIONS WILL GET ABOVE FREEZING ONCE AGAIN. DNV

.LONG TERM...THU THROUGH NEXT MON NIGHT.

LONG WAVE CONTINUES SCENARIO OF RETROGRADE MOTION OF LONGWAVE
UPPER LEVEL TROUGH IN NORTHWESTERN TERRITORIES OF CANADA. STORM
TRACK CONTINUES OVER IDAHO LATITUDES...SO CONTINUED BUSY
PRECIPITATION PATTERN. MAIN STORM FOR THE PERIOD ARRIVES FRI/FRI
NIGHT. ENOUGH UPPER LEVEL ENERGY TO MAKE IT A WINDY EVENT AS
WELL. AFTER SAT AFTERNOON...THINGS QUIET CONSIDERABLY WITH BELOW-
CLIMATOLOGICAL POPS. HOWEVER...THERE IS ALSO PLENTY OF VARIATION
IN THE ENSEMBLE RUNS TO REDUCE EVERYTHING TO NO-MENTION POPS.
ALSO...ECMWF AND GFS HAVE GOOD AGREEMENT UNTIL THE GFS DRY SPELL
BEGINS ON SAT NIGHT...THEN IT IS MAINLY A TIMING ISSUE FOR
SHORTWAVES AS LONG WAVE PROGS ARE FAIRLY SIMILAR AMONG THEM. MESSICK
&&

.AVIATION...FRONT PUSHING THROUGH TONIGHT WILL BRING TEMPERATURES
DOWN.  FORTUNATELY ENOUGH MELT MEANS THAT A REFREEZE WILL PUT A CAP
ON THE REDUCED VISIBILITY DUE TO BLOWING SNOW WITH A GOOD CRUST ON
TOP OF THE SNOW PACK...EVEN AT KSUN ELEVATION.  MAIN FORECAST
PROBLEM IS THE CEILING.  WIND WILL STAY UP ENOUGH TO PREVENT
SURFACE-BASED OBSCURATION DUE TO FOG...BUT STRATUS IN THE BOUNDARY
LAYER IS EXPECTED AT KIDA...KPIH...AND KSUN IN THE GUIDANCE.
CURIOUSLY...TIME-HEIGHT CROSS SECTIONS ARE NOT AS STRONG WITH TIMING
DIFFERENT FROM THE ALPHA-NUMERICAL GUIDANCE.  HAVE FORECAST THE
STRATUS AND ELIMINATED MUCH OF THE PRECIPITATION FROM THE AERODROMES
AS POPS HAVE BEEN REDUCED TO SLIGHT CHANCE LEVEL. MESSICK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR IDZ019.
&&
Hazardous weather outlook, Dec 29, 3:22 PM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
322 PM MST MON DEC 29 2008

IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
322 PM MST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS REMAIN IN UNTIL 11 PM THIS EVENING IN THE
UPPER SNAKE RIVER HIGHLANDS. HEAVY SNOWFALL IS EXPECTED TO CONTINUE
ACROSS THE HIGHER ELEVATIONS OF NORTHEASTERN IDAHO TODAY THEN TAPER
OFF BEHIND AND COLD FRONT OVERNIGHT AND TUESDAY. STRONG WINDS ARE
ALSO EXPECTED TO PRODUCE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE AND WET PATTERN IS EXPECTED TO CONTINUE INTO EARLY NEXT
WEEK. THE NEXT PACIFIC STORM WILL BRING PRECIPITATION TO THE AREA
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Dec 29, 7:05 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
705 PM MST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY SNOW       16 WSW KETCHUM          43.60N 114.67W
12/29/2008  M7.0 INCH        CAMAS              ID   MESONET

            DOLLARHIDE...24 HOUR TOTAL...ELEVATION 8421 FT.

0650 PM     HEAVY SNOW       12 NNW KETCHUM          43.85N 114.47W
12/29/2008  M6.0 INCH        BLAINE             ID   MESONET

            CHOCOLATE GULTCH...ELEVATION 8421 FEET...24 HOUR TOTAL

0650 PM     HEAVY SNOW       20 NW KETCHUM           43.89N 114.66W
12/29/2008  M6.0 INCH        BLAINE             ID   MESONET

            GALENA...ELEVATION 7440 FEET...24 HOUR TOTAL

0650 PM     HEAVY SNOW       22 NW KETCHUM           43.91N 114.69W
12/29/2008  M8.0 INCH        BLAINE             ID   MESONET

            GALENA SUMMIT...ELEVATION 8782 FEET...24 HOUR TOTAL

0650 PM     HEAVY SNOW       20 ENE HAILEY           43.62N 113.93W
12/29/2008  M5.0 INCH        BLAINE             ID   MESONET

            GARFIELD RANGER STATION...ELEVATION 6560...24 HOUR TOTAL

0650 PM     HEAVY SNOW       10 NW KETCHUM           43.79N 114.52W
12/29/2008  M9.0 INCH        BLAINE             ID   MESONET

            LOST WOOD DIV...ELEVATION 7903...24 HOUR TOTAL

0650 PM     HEAVY SNOW       11 ENE KETCHUM          43.75N 114.17W
12/29/2008  M5.0 INCH        BLAINE             ID   MESONET

            HYNDMAN...ELEVATION 7440 FEET...24 HOUR TOTAL

0650 PM     HEAVY SNOW       21 ENE HAILEY           43.63N 113.91W
12/29/2008  M5.0 INCH        BLAINE             ID   MESONET

            SWEDE PEAK...ELEVATION 7641...24 HOUR TOTAL

0650 PM     HEAVY SNOW       22 NW KETCHUM           43.91N 114.69W
12/29/2008  M10.0 INCH       BLAINE             ID   MESONET

            VIENNA MINE...ELEVATION 8963 FEET...24 HOUR TOTAL

0650 PM     HEAVY SNOW       30 NNW ARCO             44.03N 113.53W
12/29/2008  M4.0 INCH        CUSTER             ID   MESONET

            HILTS CREEK...ELEVATION 8001...24 HOUR ELEVATION

0650 PM     HEAVY SNOW       37 NE MACKAY            44.29N 113.08W
12/29/2008  M8.0 INCH        LEMHI              ID   MESONET

            MEADOW LAKE...ELEVATION 9150 FEET...24 HOUR TOTAL

0650 PM     HEAVY SNOW       32 NE MACKAY            44.24N 113.15W
12/29/2008  M4.0 INCH        LEMHI              ID   MESONET

            MOONSHINE...ELEVATION 7440 FEET...24 HOUR TOTAL

0650 PM     HEAVY SNOW       24 N CHALLIS            44.85N 114.22W
12/29/2008  M4.0 INCH        CUSTER             ID   MESONET

            MORGAN CREEK...ELEVATION 7600...24 HOUR TOTAL

&&

PANGEL

Nearby

Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.